Hail, Massac
- When
- June 9, 12:55 PM CST
- Where
- Massac County, 2 mi ENE of Round Knob
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.261, -88.716
Numerous thunderstorms developed in the heat of the afternoon south of an outflow boundary that was draped across central Illinois and east central Missouri. Vertical wind shear was very weak, resulting in little if any storm organization.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous thunderstorms developed in the heat of the afternoon south of an outflow boundary that was draped across central Illinois and east central Missouri. Vertical wind shear was very weak, resulting in little if any storm organization. Even so, a few storms briefly produced hail up to nickel-size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 9, 10:14 AM CST, 2 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1114 AM CDT Sat Jun 9 2018 .MESOSCALE DISCUSSION... Issued at 1114 AM CDT Sat Jun 9 2018 CAM's and 12z NAM are not helpful at all with convective trends, both under done and misplaced. The forecast for the rest of the day will be satellite, boundary and radar based. Clouds continue to develop east of Missouri/SW Illinois convection just above a weak cap. This should erode through 18z, with additional development possible just about anywhere. Will monitor convection across ILX's area moving southeast and current convection on our door step across SEMO, SW IL. Activity is moving slowly southeast. A few storms could be briefly marginally severe given the degree of instability. Slow movers through the afternoon may also put down some decent rainfall and could result in minor flooding in some areas. && .UPDATE... Updated aviation section for 12z taf issuance && .SHORT TERM...(Today through Monday night) Issued at 300 AM CDT Sat Jun 9 2018 Thunderstorm chances are the main forecast issue through Monday night. The next few afternoons will remain hot and humid outside of any thunderstorms, but heat indices are not forecast to reach critical thresholds of 100 degrees or more. At the surface, a quasi-stationary front will remain draped across Illinois and Indiana this weekend. At first glance, this would keep precip chances mainly along and north of Interstate 64. However, 500 mb ridging across our region will be weakened by a series of subtle shortwaves. Both the 00z gefs and ecmwf bring the 585 dm height contour from northern Indiana early today to central Arkansas by Sunday evening. In response, most of the numerical guidance develops some precip this weekend over the lower Ohio Valley. The timing and placement of convection in this weak flow pattern is a challenge. The pattern is favorable for small mesoscale convective systems (mcs's) to cross the Midwest, trending farther south than those of the previous 24 hours. Most of the high-res cam models indicate one such mcs will develop near the front and track south this afternoon and evening. However, their timing and placement varies considerably. The forecast will maintain small chance pops (20 to 30 percent) today and tonight. Given the weak wind flow fields and unimpressive thermodynamics, sustained organized storm structures are unlikely. On Sunday and Sunday night, it appears there will be decent 500 mb shortwave support for convection over parts of the Ohio Valley. The models keep most of the precip east of the Mississippi River, closest to the path of the southeastward moving shortwave energy. The effective frontal boundary may move into southwest Indiana and southern Illinois as a result of convective outflows. Pops will be as high as 50 percent in southwest Indiana and northwest KY Sunday. Instability will be more impressive than today due to improved low level inflow, along with dew point pooling near the boundary. Some pulse-type wind and hail events could not be ruled out, especially near the frontal boundary. A general decrease in convective potential is expected Monday and Monday night as the 500 mb high over the Plains reasserts itself over southeast Missouri and the lower Ohio Valley. Highs will again be around 90, with lows in the lower 70s. .LONG TERM...(Tuesday through Saturday) Issued at 300 AM CDT Sat Jun 9 2018 A blocking ridge pattern that has been in place this past week is expected to morph into a split flow pattern around the beginning of the long term forecast period. The northern 1/3rd of the conterminous U.S. will be characterized by a zonal west to east flow with minor wave impulses across Canada. Further to the south, the blocking ridge is expected to flatten and stretch along the southern U.S., except along the coast lines. The upper air pattern is expected to become more consolidated on Wednesday, as the long standing ridge shifts off to the southeast and a broad southwest trough works into the western 2/3rds of the nation. By the end of the extended forecast period on Friday, the southeast U.S. ridge is expected to build back over the Mississippi/Ohio Valley region (per the 00z Saturday Canadian guidance) with some variation of a closed low/deep trough along the west coast. The deterministic GFS continues to have run-to-run variability in model solutions, so attempted to move away from reliance on that model for the extended forecast period. The Canadian (CMC) and European (ECMWF) have similar model solutions and have been more responsive to both long/short term changes and better verification. Attempted to lean closer to the Canadian guidance for the last couple of forecast packages. With that said, kept slight chance to chance category PoPs in place for the extended, with higher values closer to the main surface boundaries depicted in the mean guidance. However, due to smaller mesoscale influences, forecast confidence remains low (mainly 30-40 percent) for the timing and areal coverage of any showers and thunderstorms in the extended period. The combination of the moist airmass in place and weak surface wind flow will keep temperatures relatively unchanged for the extended forecast period, but will remain some 5 to 7 degrees above normal for this time of year. && .AVIATION... Issued at 1114 AM CDT Sat Jun 9 2018 Generally VFR conditions except for in scattered thunderstorm activity. SSW winds less than 10 kts. Variable cloud cover. Should storms affect any of the terminals, IFR conditions likely along with variable gusty winds. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 932 AM CDT Sat Jun 9 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-100900- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 932 AM CDT Sat Jun 9 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered thunderstorms are expected. Stronger storms may produce wind gusts 35 to 55 mph and small hail less than 1 inch in diameter. A brief severe storm or two may produce marginally severe hail around Quarter Size and wind gusts near 60 mph. Storms will be slow moving, so localized minor flooding cannot be ruled out. Storm motion should generally be southeast 15 to 20 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a better chance of thunderstorms on Sunday and Sunday night. A few storms with hail and strong winds are possible, mainly across southwest Indiana and nearby portions of Kentucky and Illinois Sunday afternoon and evening. Locally heavy rainfall will also be a concern. There is an off and on chance for thunderstorms next Monday through Friday. Although the potential for widespread severe weather is low at this time, locally heavy rain and lightning will still be the primary hazards with any thunderstorm activity. Heat index values may reach near 100 degrees near the confluence of the Ohio and Mississippi Rivers on Monday, Tuesday, and Thursday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. York/Smith/CN
Special Weather Statement National Weather Service Paducah KY 1246 PM CDT SAT JUN 9 2018 ILZ081-085-091815- Franklin IL-Williamson IL- 1246 PM CDT SAT JUN 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON AND SOUTH CENTRAL FRANKLIN COUNTIES UNTIL 115 PM CDT... At 1246 PM CDT, Doppler radar was tracking a strong thunderstorm near Royalton, or near Herrin, moving northeast at 15 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Carbondale, Herrin, West Frankfort, Johnston City, Zeigler, Royalton, Orient, Freeman Spur, Bush and Colp. LAT...LON 3778 8908 3786 8915 3796 8901 3781 8889 TIME...MOT...LOC 1746Z 238DEG 15KT 3784 8908 08
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 102 PM CDT Sat Jun 9 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ111-112-114- 092015- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, SIKESTON, CHARLESTON, AND NEW MADRID 102 PM CDT Sat Jun 9 2018 ...Special Weather Statement... Scattered thunderstorms will continue across western Kentucky, southern Illinois, southwest Indiana and a small part of southeast Missouri this afternoon. Stronger storms may produce small hail and wind gusts to 45 mph. Slow northeast movement may result in locally heavy rain as well. CN
Special Weather Statement
National Weather Service Paducah KY
151 PM CDT SAT JUN 9 2018
ILZ076-077-091930-
Edwards IL-Wayne IL-
151 PM CDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WAYNE AND NORTHERN
EDWARDS COUNTIES UNTIL 230 PM CDT...
At 151 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Albion, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
West Salem, Bone Gap and Golden Gate.
LAT...LON 3850 8795 3849 8796 3847 8794 3844 8795
3833 8818 3846 8830 3857 8813 3857 8803
TIME...MOT...LOC 1851Z 232DEG 17KT 3844 8820
08The Paducah radar (KPAH), 22 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756453.